Published
Linear and Non-Linear Regression Models Assuming a Stable Distribution
Modelos de regresión lineal y no lineal suponiendo una distribución estable
DOI:
https://doi.org/10.15446/rce.v39n1.55144Keywords:
Stable Laws, Bayesian Analysis, Mcmc Methods, OpenBUGS Software (en)Leyes estable, Análisis bayesiano, Métodos MCMC, Software OpenBUGS. (es)
In this paper, we present some computational aspects for a Bayesian
analysis involving stable distributions. It is well known that, in general, there is no closed form for the probability density function of a stable distribution. However, the use of a latent or auxiliary random variable facilitates obtaining any posterior distribution when related to stable distributions. To show the usefulness of the computational aspects, the methodology is applied to linear and non-linear regression models. Posterior summaries of interest are obtained using the OpenBUGS software.
En este trabajo, presentamos algunos aspectos computacionales de análisis bayesiano con distribuciones estables. Es bien sabido que, en general, no hay forma cerrada para la función de densidad de probabilidad de distribuciones estables. Sin embargo, el uso de una variable aleatoria latente facilita obtener la distribución a posteriori. La metodología se aplica a regresión lineal y non lineal utilizando el software OpenBUGS.
1Medical School-USP, Ribeirão Preto, Brazil. Professor. Email: achcar@fmrp.usp.br
2Mathematics Institute-UFRGS, Porto Alegre, Brazil. Professor. Email: silvia.lopes@ufrgs.br
In this paper, we present some computational aspects for a Bayesian analysis involving stable distributions. It is well known that, in general, there is no closed form for the probability density function of a stable distribution. However, the use of a latent or auxiliary random variable facilitates obtaining any posterior distribution when related to stable distributions. To show the usefulness of the computational aspects, the methodology is applied to linear and non-linear regression models. Posterior summaries of interest are obtained using the OpenBUGS software.
Key words: Stable Laws, Bayesian Analysis, Mcmc Methods, OpenBUGS Software.
En este trabajo, presentamos algunos aspectos computacionales de análisis bayesiano con distribuciones estables. Es bien sabido que, en general, no hay forma cerrada para la función de densidad de probabilidad de distribuciones estables. Sin embargo, el uso de una variable aleatoria latente facilita obtener la distribución a posteriori. La metodologia se aplica a regresión lineal y non lineal utilizando el software OpenBUGS.
Palabras clave: leyes estable, análisis bayesiano, métodos MCMC, software OpenBUGS.
Texto completo disponible en PDF
References
1. Achcar, J., Achcar, A. & Martinez, E. (2013), 'Robust linear regression models: use of a stable distribution for the response data', Open Journal of Statistics 3, 409-416.
2. Achcar, J., Lopes, S., Mazucheli, J. & Linhares, R. (2013), 'A bayesian approach for stable distributions: some computational aspects', Open Journal of Statistics 3, 268-277.
3. Bache, C., Serum, J., Youngs, W. & Lisk, D. (1972), 'Polychlorinated bibhenyl residues: accumulation in cayuga lake trout with age', Science 117, 1192-1193.
4. Bates, D. & Watts, D. (1988), Nonlinear regression analysis and its applications, Wiley, New York.
5. Buckle, D. (1995), 'Bayesian inference for stable distributions', Journal of the American Statistical Association 90, 605-613.
6. Damien, P., Wakefield, J. & Walker, S. (1999), 'Gibbs sampling for bayesian non-conjugate and hierarchical models by using auxiliary variables', Journal of the Royal Statistical Society. Series B 61, 331-344.
7. Draper, N. & Smith, H. (1981), Applied regression analysis, Wiley, New York.
8. Gnedenko, B. & Kolmogorov, A. (1968), Limit distributions for sums of independent random variables, Addison-Wesley, Massachussetts.
9. Ibragimov, I. & Chernin, K. (1959a), 'On the unimodality of stable laws', Teoriya Veroyatnostei i ee Primeneniya 4, 453-456.
10. Ibragimov, I. & Chernin, K. (1959b), 'On the unimodality of stable laws', Teoriya Veroyatnostei i ee Primeneniya 4, 453-456.
11. Johnson, R. & Bhattacharyya, G. (1980), Statistical Principles and Methods, 1 edn, John Wiley, New York.
12. Kanter, M. (1976), 'On the unimodality of stable densities', Annals of Probability 4, 1006-1008.
13. Léevy, P. (1924), 'Théeorie des erreurs la loi de gauss et les lois exceptionelles', Bulletin Society Mathematical 52, 49-85.
14. Lukacs, E. (1970), Characteristic Functions, Hafner Publishing, New York.
15. Nolan, J. (2015), Stable Distributions - Models for Heavy Tailed Data, Birkhäuser, Boston.
16. Ratkowsky, D. (1983), Nonlinear regression modelling: a unified practical approach, Marcel Dekker, Boston.
17. Samorodnitsky, G. & Taqqu, M. (1994), Stable Non-Gaussian Random Processes, Chapman & Hall, New York.
18. Seber, G. & Lee, A. (2003), Linear regression analysis, Wiley, New York.
19. Seber, G. & Wild, C. (1989), Nonlinear regression, Wiley, New York.
20. Skorohod, A. (1961), On a theorem concerning stable distributions, 'Selected Translations in Mathematical Statistics and Probability', Vol. 1, Institute of Mathematical Statistics and American Mathematical Society, , , Providence, Rhode Island.
21. Spiegelhalter, D., Best, N., Carlin, B. & van der Linde, A. (2002), 'Bayesian measures of model complexity and fit', Journal of the Royal Statistical Society. Series B 64(4), 583-639.
22. Spiegelhalter, D., Thomas, A., Best, N. & Lunn, D. (2003), WinBUGS User's Manual, MRC Biostatistics Unit, Cambridge.
23. Tanner, M. & Wong, W. (1987), 'The calculation of posterior distributions by data augmentation', Journal of American Statistical Association 82, 528-550.
Este artículo se puede citar en LaTeX utilizando la siguiente referencia bibliográfica de BibTeX:
@ARTICLE{RCEv39n1a08,
AUTHOR = {Achcar, Jorge A. and Lopes, SÍlvia R. C.},
TITLE = {{Linear and Non-Linear Regression Models Assuminga Stable Distribution}},
JOURNAL = {Revista Colombiana de Estadística},
YEAR = {2016},
volume = {39},
number = {1},
pages = {109-128}
}
References
Achcar, J., Achcar, A. & Martinez, E. (2013), ‘Robust linear regression models: use of a stable distribution for the response data’, Open Journal of Statistics 3, 409–416.
Achcar, J., Lopes, S., Mazucheli, J. & Linhares, R. (2013), ‘A bayesian approach for stable distributions: some computational aspects’, Open Journal of Statistics 3, 268–277.
Bache, C., Serum, J., Youngs, W. & Lisk, D. (1972), ‘Polychlorinated bibhenyl residues: accumulation in cayuga lake trout with age’, Science 117, 1192–1193.
Bates, D. & Watts, D. (1988), Nonlinear regression analysis and its applications, Wiley, New York.
Buckle, D. (1995), ‘Bayesian inference for stable distributions’, Journal of the American Statistical Association 90, 605–613.
Damien, P., Wakefield, J. & Walker, S. (1999), ‘Gibbs sampling for bayesian non-conjugate and hierarchical models by using auxiliary variables’, Journal of the Royal Statistical Society. Series B 61, 331–344.
Draper, N. & Smith, H. (1981), Applied regression analysis, Wiley, New York.
Gnedenko, B. & Kolmogorov, A. (1968), Limit distributions for sums of independent random variables, Addison-Wesley, Massachussetts.
Ibragimov, I. & Chernin, K. (1959), ‘On the unimodality of stable laws’, Teoriya Veroyatnostei i ee Primeneniya 4, 453–456.
Johnson, R. & Bhattacharyya, G. (1980), Statistical Principles and Methods, 1 edn, John Wiley, New York.
Kanter, M. (1976), ‘On the unimodality of stable densities’, Annals of Probability 4, 1006–1008.
Lévy, P. (1924), ‘Théorie des erreurs la loi de gauss et les lois exceptionelles’, Bulletin Society Mathematical 52, 49–85.
Lukacs, E. (1970), Characteristic Functions, Hafner Publishing, New York.
Nolan, J. (2015), Stable Distributions - Models for Heavy Tailed Data, Birkhauser, Boston.
Ratkowsky, D. (1983), Nonlinear regression modelling: a unified practical approach, Marcel Dekker, Boston.
Samorodnitsky, G. & Taqqu, M. (1994), Stable Non-Gaussian Random Processes, Chapman & Hall, New York.
Seber, G. & Lee, A. (2003), Linear regression analysis, Wiley, New York.
Seber, G. & Wild, C. (1989), Nonlinear regression, Wiley, New York.
Skorohod, A. (1961), On a theorem concerning stable distributions, in ‘Selected Translations in Mathematical Statistics and Probability’, Vol. 1, Institute of Mathematical Statistics and American Mathematical Society, Providence, Rhode Island.
Spiegelhalter, D., Best, N., Carlin, B. & van der Linde, A. (2002), ‘Bayesian measures of model complexity and fit’, Journal of the Royal Statistical Society. Series B 64(4), 583–639.
Spiegelhalter, D., Thomas, A., Best, N. & Lunn, D. (2003), WinBUGS User’s Manual, MRC Biostatistics Unit, Cambridge.
Tanner, M. & Wong, W. (1987), ‘The calculation of posterior distributions by data augmentation’, Journal of American Statistical Association 82, 528–550.
How to Cite
APA
ACM
ACS
ABNT
Chicago
Harvard
IEEE
MLA
Turabian
Vancouver
Download Citation
CrossRef Cited-by
1. Mohammad Bolbolian Ghalibaf. (2018). Kernel Function in Local Linear Peters-Belson Regression. Revista Colombiana de Estadística, 41(2), p.235. https://doi.org/10.15446/rce.v41n2.65654.
2. Maicon J. Karling, Sílvia R.C. Lopes, Roberto M. de Souza. (2023). Multivariate α-stable distributions: VAR(1) processes, measures of dependence and their estimations. Journal of Multivariate Analysis, 195, p.105153. https://doi.org/10.1016/j.jmva.2022.105153.
3. W. D. Walls, Jordi McKenzie. (2020). Black swan models for the entertainment industry with an application to the movie business. Empirical Economics, 59(6), p.3019. https://doi.org/10.1007/s00181-019-01753-x.
4. M. J. Karling, S. R. C. Lopes, R. M. de Souza. (2021). A Bayesian approach for estimating the parameters of an α-stable distribution. Journal of Statistical Computation and Simulation, 91(9), p.1713. https://doi.org/10.1080/00949655.2020.1865958.
Dimensions
PlumX
Article abstract page views
Downloads
License
Copyright (c) 2016 Revista Colombiana de Estadística

This work is licensed under a Creative Commons Attribution 4.0 International License.
- Authors retain copyright and grant the journal right of first publication with the work simultaneously licensed under a Creative Commons Attribution License that allows others to share the work with an acknowledgement of the work's authorship and initial publication in this journal.
- Authors are able to enter into separate, additional contractual arrangements for the non-exclusive distribution of the journal's published version of the work (e.g., post it to an institutional repository or publish it in a book), with an acknowledgement of its initial publication in this journal.
- Authors are permitted and encouraged to post their work online (e.g., in institutional repositories or on their website) prior to and during the submission process, as it can lead to productive exchanges, as well as earlier and greater citation of published work (See The Effect of Open Access).